Also known as: Orudis overdose and Oruvail overdose
- Blurred vision
- Ringing in the ears
- Congestive heart failure (chest discomfort, shortness of breath, leg swelling)
- High or low blood pressure
- Possible loss of blood in the stomach and intestines
- Stomach pain
- Vomiting (sometimes with blood)
- Difficulty breathing
- Coma (decreased level of consciousness and lack of responsiveness)
- Fatigue and weakness
- Numbness and tingling
- Blistering rash
- Person's age, weight, and condition
- Name of the product (and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
- Activated charcoal
- Blood and urine tests
- Breathing support, including a tube through the mouth into the lungs, and breathing machine (ventilator)
- EKG (electrocardiogram, or heart tracing)
- Chest x-ray
- Fluids through a vein (by IV)
- Medicine to to treat stomach inflammation and bleeding, breathing problems, and other symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
Ketoprofen is a nonsteroidal anti-inflammatory drug. It is used to treat pain, swelling, and inflammation. Ketoprofen overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Ketoprofen can be harmful in large amounts.
Ketoprofen is found in medicines with these names:
Medicines with other names may also contain ketoprofen.
Below are symptoms of a ketoprofen overdose in different parts of the body.
EYES, EARS, NOSE, AND THROAT
HEART AND BLOOD
STOMACH AND INTESTINES
LUNGS AND AIRWAYS
Seek medical help right away. Do NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container to the hospital with you, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated.
The person may receive:
How well someone does depends on the amount of ketoprofen they swallowed and how quickly they receive treatment. The faster someone gets medical help, the better the chance for recovery.
A mild overdose of ketoprofen does not usually cause serious problems. The person may have some stomach pain and vomiting (possibly with blood).
However, a large amount of internal bleeding is possible, and a blood transfusion may be needed. Passing a tube with a camera through the mouth into the stomach may be needed to stop the internal bleeding.
A large overdose can cause serious damage to children and adults. Death may occur.
Donovan JW. Nonsteroidal anti-inflammatory drugs. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 51.
Long H. Acetaminophen, aspirin, and NSAIDs. In: Adams JG, ed. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 144.
Seger DL, Murray L. Aspirin and nonsteroidal agents. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 149.
- Review date:
- December 07, 2016
- Reviewed by:
- Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2008 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.